Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 25, 2017McLeod County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 25, 2017, 5:32 PM CDT for McLeod County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 5:32 PM CDT (22:32 UTC)
Expired
Jul 25, 2017, 6:15 PM CDT
In force
43 min
Issued by
NWS Twin Cities, MN

County McLeod County, MN

The radar

The Minneapolis radar (KMPX), 74 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WWUS83 KMPX 252232
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
532 PM CDT TUE JUL 25 2017

MNZ065>067-252315-
McLeod-Sibley-Renville-
532 PM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SIBLEY...SOUTHERN
MCLEOD AND NORTHEASTERN RENVILLE COUNTIES...

At 531 PM CDT, a strong thunderstorm was located over Buffalo Lake,
or 16 miles southwest of Hutchinson, moving east at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Glencoe, Arlington, Hector, Brownton, Buffalo Lake, Stewart, Sumter,
Lakeside, New Auburn, Biscay, and Fernando.

Torrential rainfall is also occurring with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 4466 9477 4484 9476 4486 9406 4460 9408
TIME...MOT...LOC 2231Z 272DEG 39KT 4475 9466 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 25, 2:45 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 25, 2:45 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
245 PM CDT Tue Jul 25 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM CDT Tue Jul 25 2017

Surface analysis this afternoon shows a northward-punching warm
front nosing into southwestern Minnesota then weaving back
westward through SD into WY. A cold front hangs southwestward from
a low pressure center over central Manitoba province. High
pressure remains centered over the central Great Lakes. Aloft, an
upper level low is nearly stacked atop the surface low over
Manitoba while the flow to its south, and over the Upper
Mississippi River Valley, is fairly zonal with the jet stream
nearby. As the afternoon progresses, the warm front is expected to
snap northward to meet up with the cold front to the north,
allowing additional deep moisture from the south (and around the
backside of the departing high) to spread into western and
southern portions of the WFO MPX coverage area. Dewpoints will
surge into the lower to middle 70s for much of the coverage area.
This will enhance an unstable atmosphere to the tune of 3000-4000
j/kg MUCAPEs. With lift being focused to near the cold front and
capping eliminated, convection is expected to break out in western
MN by early this evening and develop rather quickly then spread
east, owing to the jetting aloft. Convection will increase in
intensity and coverage as the evening progresses, eventually
reaching eastern MN into western WI with the potential for
strong/damaging winds and large hail. Discrete cells will be less
likely than clusters/bows of storms, thus making large hail and
damaging winds the main threats but isolated tornadoes at storm
initiation cannot be ruled out completely. In addition, the deep
moisture (PWATs approaching 2 inches) and effective precipitation
generation with the nearby fronts and jetting aloft will allow
storms to have rainfall rates in the 2-4 in/hr range which could
cause localized flooding but progressive storm motions should help
mitigate these concerns. The storms will wind down through the
overnight hours with the cold front progressing through the area
and the upper level low also shifting to the east. There will
likely be a bit of a lull in the action close to sunrise before
showers and a few thunderstorms resume over southern portions of
the coverage area tomorrow late morning into the afternoon. The
severe threat for tomorrow will be much lower, nearly nil save for
a handful of counties in southeastern portions of the coverage
area, so the main concern for tomorrow will be any additional
rainfall on top of what is received tonight. Warm and humid
conditions will still be expected tomorrow, mainly in eastern MN
into western WI, but not quite as high as what is being
experienced today. Will look for lows tonight in the mid 60s to
lower 70s followed by highs tomorrow in the upper 70s to lower
80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 245 PM CDT Tue Jul 25 2017

Fairly quiet long term period is expected as the upper flow
becomes more amplified, with ridging building to our west and
troughing to our east. Surface high pressure to our northeast will
be a dominate player for most of the period, with very little in
the way of airmass changes expected as highs will consistently top
out around 80, with lows bottoming out around 60.

Our best chance for rain doesn't even look all that great and it
comes this weekend. Models continue to show a wave dropping across
the upper MS Valley in NW flow this weekend, but it will be
getting increasingly sheared out as it moves across the area. Its
associated cold front will become less defined as it's parent
upper wave weakens and the combination of weak upper forcing and
weak surface covergence equals fleeting chances for rain. We have
small chances moving into western MN Saturday afternoon that
follow whats left of the boundary across the area through Sunday,
but think even that may overdone. Given the lack of upper forcing
and weak surface convergence, prefer the ECMWF solution for the
weekend, which is dry for the MPX area. The pops we have are
courtesy of the GFS and Canadian, but both of these models look
overdone with their QPF given the lack of upper air and surface
forcing they have.

Next week, the eastern troughing looks to weaken, but the core of
the upper ridge looks to remain over the Rockies. This will keep
us in a mainly dry weather pattern, but the weaker NW flow aloft
will allow temperatures to sneak back up above normal through the
course of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 200 PM CDT Tue Jul 25 2017

A blend of MVFR ceilings and VFR conditions will persist through
20z-21z then VFR conditions will prevail through roughly 00z.
Going into the evening, thunderstorms will erupt along an
eastward-progressing cold front which will create clusters of
strong thunderstorms which may contain heavy rain (reducing
visibility) along with gusty winds and hail. Have highlighted the
best timing of thunderstorms into each terminal via TEMPO groups.
The bulk of the precipitation will wind down during the pre-dawn
hours but there are growing indications of having post-frontal
MVFR ceilings for much of the late morning into the early
afternoon for eastern MN into western WI before VFR conditions
regain control over the entire region by late tomorrow afternoon.
There may be some lingering showers underneath the upper level low
following the front for tomorrow afternoon but chances are fairly
low.

KMSP...Thunderstorms look to move into the MSP area after 01z with
the main window for thunderstorms over the terminal in the 03z-07z
time period. Rain may be heavy at times, which could easily drop
visibility into the IFR-or-lower range. Will also look for a
period of MVFR ceilings through the morning push before VFR
conditions return by midday. There may be some showers with VFR-
to-MVFR ceilings tomorrow afternoon but confidence is not great in
this idea at this point but still bears watching to see if this
scenario develops.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind NE 5-10 kts.
Fri...VFR. Wind E 5 kts.
Sat...VFR. Wind S 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 7 PM CDT this evening for MNZ054>057-064-065-
     067-073>075-082.

&&

SHORT TERM...JPC
LONG TERM...MPG
AVIATION...JPC
Hazardous weather outlook, Jul 25, 1:14 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
114 PM CDT Tue Jul 25 2017

MNZ054>057-064-065-067-073>075-082-261200-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-Renville-
Sibley-Redwood-Brown-Nicollet-Watonwan-
114 PM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe thunderstorms late this
afternoon and tonight across west central Minnesota, with a slight
risk across the remainder of central and southern Minnesota and
west central Wisconsin. Large hail, damaging winds, and a few
tornadoes are possible with developing thunderstorms late this
afternoon and evening, particularly in the enhanced risk area.
Heavy rainfall is also possible, which may lead to flash flooding
tonight.

A heat advisory is in effect this afternoon. Heat indices of 100
to 105 degrees are expected. Those working outdoors or involved
in strenuous outdoor activities will be at a heightened risk of
heat illness.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday morning. There is a marginal
risk for severe thunderstorms southeast of a line from Redwood
Falls to Rush City.

There is another chance of thunderstorms Saturday night and
Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed tonight.

MNZ041>045-047>053-058>063-066-068>070-076>078-083>085-091>093-
WIZ014>016-023>028-261200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-
Ramsey-Washington-McLeod-Carver-Scott-Dakota-Le Sueur-Rice-
Goodhue-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
114 PM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...west central Minnesota...northwest
Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe thunderstorms late this
afternoon and tonight across west central Minnesota, with a slight
risk across the remainder of central and southern Minnesota and
west central Wisconsin. Large hail, damaging winds, and a few
tornadoes are possible with developing thunderstorms late this
afternoon and evening, particularly in the enhanced risk area.
Heavy rainfall is also possible, which may lead to flash flooding
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday morning. There is a marginal
risk for severe thunderstorms southeast of a line from Redwood
Falls to Rush City.

There is another chance of thunderstorms Saturday night and
Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed tonight.

In the hours before

Special weather statement, Jul 25, 3:44 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
344 PM CDT TUE JUL 25 2017

MNZ064-252130-
Yellow Medicine-
344 PM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN YELLOW MEDICINE
COUNTY...

At 344 PM CDT, a strong thunderstorm was located over Burr, or 14
miles east of Clear Lake, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Canby, Clarkfield, Porter, Spring Creek, Burr and St. Leo.

This includes U.S. Highway 59 between mile markers 87 and 98.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4480 9645 4481 9596 4480 9577 4463 9578
      4463 9632 4464 9645
TIME...MOT...LOC 2044Z 267DEG 37KT 4474 9638
Special weather statement, Jul 25, 4:50 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
450 PM CDT TUE JUL 25 2017

MNZ065-252230-
Renville-
450 PM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RENVILLE COUNTY...

At 449 PM CDT, a strong thunderstorm was located over Sacred Heart,
or 20 miles northwest of Redwood Falls, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Olivia, Renville, Bird Island, Sacred Heart, Danube, Minnesota Falls
and Bechyn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4489 9479 4467 9478 4468 9531 4469 9532
      4470 9538 4473 9541 4474 9545 4486 9546
TIME...MOT...LOC 2149Z 267DEG 36KT 4478 9535
Local storm report, Jul 25, 5:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
505 PM CDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             RENVILLE                44.79N 95.21W
07/25/2017  M1.75 INCH       RENVILLE           MN   TRAINED SPOTTER

&&

ETA
Local storm report, Jul 25, 5:10 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
510 PM CDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             2 W DANUBE              44.79N 95.15W
07/25/2017  M1.75 INCH       RENVILLE           MN   TRAINED SPOTTER

&&

ETA
Special weather statement, Jul 25, 5:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
532 PM CDT TUE JUL 25 2017

MNZ065>067-252315-
McLeod-Sibley-Renville-
532 PM CDT TUE JUL 25 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SIBLEY...SOUTHERN
MCLEOD AND NORTHEASTERN RENVILLE COUNTIES...

At 531 PM CDT, a strong thunderstorm was located over Buffalo Lake,
or 16 miles southwest of Hutchinson, moving east at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Glencoe, Arlington, Hector, Brownton, Buffalo Lake, Stewart, Sumter,
Lakeside, New Auburn, Biscay, and Fernando.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4466 9477 4484 9476 4486 9406 4460 9408
TIME...MOT...LOC 2231Z 272DEG 39KT 4475 9466

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:44 AM CDTSpecial Weather StatementMPXLac qui Parle61 min
Jul 25, 2:58 AM CDTSpecial Weather StatementMPXSibley47 min
Jul 25, 4:03 AM CDTHeat AdvisoryMPXBrown, Chippewa, Kandiyohi, Lac qui Parle, Nicollet, Redwood and 5 more15 hr
Jul 25, 5:33 AM CDTSpecial Weather StatementMPXScott27 min
Jul 25, 7:32 AM CDTSpecial Weather StatementMPXRice28 min
Jul 25, 7:37 AM CDTSevere Thunderstorm WarningMPXGoodhue, Rice38 min
Jul 25, 8:16 AM CDTSpecial Weather StatementMPXGoodhue44 min
Jul 25, 8:30 AM CDTSpecial Weather StatementMPXDakota45 min
Jul 25, 9:11 AM CDTSpecial Weather StatementMPXGoodhue2 hr
Jul 25, 3:44 PM CDTSpecial Weather StatementMPXYellow Medicine46 min
Jul 25, 4:50 PM CDTSpecial Weather StatementMPXRenville40 min
Jul 25, 4:53 PM CDTSevere Thunderstorm WarningMPXRenville52 min
Jul 25, 5:59 PM CDTSpecial Weather StatementMPXWright46 min
Jul 25, 6:44 PM CDTSpecial Weather StatementMPXHennepin46 min
Jul 25, 6:50 PM CDTSpecial Weather StatementMPXSibley40 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.